Jump to content
compsports

Allergies, sneezing, stuffed up, nose, sinus - antihistamines and what to use for allergy relief

Recommended Posts

ShiningLight

I've tried neti and neilmed but the level of leaning they required seemed to make my ears too full. This device is a bit more pricey, but it arrived today and I love it! I don't have the ear fullness and it felt very soothing, easy to use, and natural (as natural as sticking a wand up your nose can feel!) 😄.

 

SinuPulse Elite for sale at Amazon and Target online

Share this post


Link to post
Share on other sites
Junglechicken
On 6/9/2011 at 6:03 AM, Punarbhava said:

 

I just saw this thread and thought I'd share my experiences.

 

 

I blame all of my sinus problems on WD. I've had blocked sinuses, pain in the sinuses, tons of sneezing, stuffed up feeling. Also itchy eyes. Allergy like reactions. These symptoms are definitely WD induced.

 

 

 

Things are alowly improving but despite the improvements I can get hit with hours and/or days of bad flare ups.

 

 

 

Histamine is a neurotransmitter.

 

 

 

Many ADs have antihistamine properties but Paxil and some of the TCA (especially the sedating ones) have a more powerful antihistamine effect.

 

 

Consequently, when we WD from such, we experience a histamine rebound effect.

 

 

Also, our immune systems are affected by WD and thus, can be compromised in ways that can cause us to become temporarily more suseptible to allergens whether it be from diet, environment etc. which in turn can cause the problems discussed in this thread.

 

 

You may wish to do a search to obtain a list of foods that can create/produce histamine effects within the body and thus, experiment in way of eliminating such foods and see if there are any improvement.

 

 

If you improve for an extended period of time and would like to reintroduce those foods, do so ONE at a time to see how you react. Give it a couple of weeks and if you're okay then introduce another and so on.

 

By reintroducing one food at a time you may be able to determine IF one particular food is causing more of a negative effect than the others that have already been introduced. But also keep in mind, the cumulative effect factor.

 

Dairy products can aggravate throat, nasal passages etc. by thickening mucous membranes (if I remember correctly).

 

Vitamin C can have antihistamine effects and can help improve the situation or, at the very least keep the immune system stronger. It's also a stress vitamin......good for the CNS.

 

 

With that said, Vitamin C has not eliminated my sinus problems but who knows, I may have been every worse had I not taken it on a daily basis. I also take zinc to keep the immune system strong. Zinc and Vit. C work together.

 

 

I did run out of zinc for awhile and couldn't get out to pick up more and my allergy reactions to certain chemicals became extreme. Once I got out to pick up another bottle of zinc and reintroduced, this particular sytem settled back down to a more manageable level within a couple of days.

 

Finally, stress has the ability to compromise immune functioning and thus, it's advisable to manage one's stress levels.

 

 

Hope this is of some help.

 

 

Punar

 

I've suffered from hay fever my whole life (genetic), and have had to take anti-histamines as a result.

 

Since my last dose of AD in April 2018, I have noticed my waves have been a combination of GI issues and headaches (right sided sinus).

 

Now, beginning of this year, I hit a major wave where the histamine intolerance has massively ramped up (I think).

 

Intolerance to certain foods triggering hay fever-like symptoms (sneezing, watery eyes, throat), and as an added bonus, awful sinus headaches/migraines and issues (blocked ears, head pressure, tinnitus).

 

Once the sinuses eventually drain, morning and evening, when I'm brushing my teeth, I spit out thick mucus; which my GP tells me is from post nasal drip.  Yuck!  I did see yellow and green in there on occasion, so they have been infected too.

 

I am also well into my peri-menopausal years, had the coil fitted early Aug 2019 and think that this is the "perfect storm", in that my hormones have been adversely affected by the coil, and thus, my gut has become hyper-sensitive to foods with high histamine levels.

 

Just to add, I NEVER had sinus issues until I started taking ADs.

Share this post


Link to post
Share on other sites
Junglechicken
On 1/13/2015 at 9:01 PM, Chemistry said:

Hey guys, 

 

I know this is a little bit gross but im just wondering, i'm pretty sure i started to get this constant post nasal drip (feeling of trickling mucus in the back of my throat, having to clear my throat a lot, spitting, etc) at some point after coming off these meds over 2 years ago. I dont remember really having it before. It has gotten worse over time and its so annoying and gross and  i often get a bad taste in my mouth along with bad breath. It's really embarrassing actually and it drives me nuts when its really bad. I could just sit all day trying to clear my throat but no matter what it never goes away. Sorry if this was TMI. 

 

Could this be a symptom of withdrawal? Could it go away on its own? 

 

there are others on the internet who have the same problem for years, sometimes decades and most people find diets and figuring out any allergies they have can help. But if this is mostly caused by withdrawal, then i dont know. I just really hope it'll eventually go away. 

 

I developed EXACTLY this set of symptoms in January.

 

This must be a new phase for me in protracted WD.

 

My GP confirmed that it was post-nasal drip yesterday.

Share this post


Link to post
Share on other sites
ten0275
Posted (edited)

Everyone, hello.

 

@Altostrata asked me to post an update here at some point, so here I am.

 

Last May, I had an ear infection that resulted in a perforated eardrum - my eardrum essentially exploded from the pressure behind it. I lost all hearing in that ear for over a month. It affected my center of balance and my ability to converse normally. It healed on it's own, but in the course of going to a doctor who did some minor procedures to clear the healed eardrum of some scabbing, I was told it would be a good idea to take some Zyrtec for the allergy season. I was told it was over-the-counter and not subject to dependence, drowsiness, or withdrawal.

 

Fast forward to last fall and I attempted to go off the Zyrtec after using it for approximately 4 months. I was overwhelmed with feelings of anxiety, insomnia, restless legs, itching, wheezing, nausea, and generally feeling unwell. Ironically, many of the symptoms that I had while tapering from Mirtazapine. My best guess is that my histamine receptors have been compromised by years of Mirtazapine use and the Zyrtec basically aggravated a still healing histamine system. I awakened a beast. (I know, I know, I see you tsk tsk'ing as you shake your head side to side, "you should have known Dave, you should have known" 🙂)

 

So, two lessons learned here.

 

1 - After withdrawing from all medications, we are obviously still sensitive and must be absolutely vigilant in terms of what we are putting into our bodies - particularly if the things we are ingesting are going to affect systems that were hindered by our psychotropic drug use and or withdrawal.

 

2 - The way I was able to save myself from this particular fire was to re-instate the Zyrtec at a much lower dose than what I jumped from - stabilize - and then cut. I didn't have to follow the 10% every 30 days trajectory, I found that 10% every 14 days was sufficient - I held if symptoms seem extra aggravated and felt I needed more time. Fortunately here in the U.S. at least, they make a children's formula of Zyrtec - grape flavor - 1mg = 1ml suspension. I tapered it just as I'd tapered off the Remeron.

 

So yes, all that to say, I used the tools of tapering I learned on this site to get off the Mirtazapine and reapplied it to tapering the Zyrtec. I have been off Zyrtec for over a month now. I am currently following a low histamine diet as this is a bad time of year for histamine in general. But I was able to extract myself from the depths once again. I do believe I have learned well and properly this time.

 

I hope this may be useful to someone else who may find themselves in a similar predicament, or perhaps someone will think twice before reaching for the Zyrtec or other allergy medications. They are not without risk.

 

Hang in there all, these are difficult times for everyone. Be strong.


Dave

Edited by ten0275

Share this post


Link to post
Share on other sites
ChessieCat

Thanks ten/Dave, I've added a link to your post in Post #1 in this topic.

Share this post


Link to post
Share on other sites
Altostrata

Thanks, @ten0275

 

It is known that after you take Zyrtec for a while, going off abruptly can cause rebound itching. You did the right thing to taper.

 

Too bad doctors don't tell their patients this when they prescribe Zyrtec.

Share this post


Link to post
Share on other sites

Please sign in to comment

You will be able to leave a comment after signing in



Sign In Now

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy